SEARCH

SEARCH BY CITATION

Keywords:

  • heparin;
  • adverse events;
  • contamination

Abstract

Purpose

To characterize the nature of a heparin contaminant's clinical effects in cases reported to the Adverse Event Reporting System (AERS). The FDA received reports of heparin-associated adverse events (AEs) starting in late 2007–early 2008 during a national investigation of allergic-type events. The investigation identified Baxter Healthcare-brand heparin product due to its strongest association with the events. Later, oversulfated chondroitin sulfate (OSCS), a heparin-like contaminant, was discovered.

Methods

This study was a case series of heparin reports in AERS received 1 January 2008 to 31 March 2008. Variables considered were frequency of treatment settings, AEs, mortality; as well as heparin dose and OSCS contamination.

Results

Five hundred seventy-four AERS cases (unduplicated reports) were identified and included. Of 94 cases with a fatal outcome, 68 reported at least one AE term from the list used to identify an allergic-type event. Nearly 75% of AEs in cases of IV administration (n = 170/233) reportedly occurred within 10 minutes, whereas over half of subcutaneous administration cases (n = 13/23) resulted in times-to-event of greater than 24 hours. Although cases with a time-to-event of less than 10 minutes appeared to correlate with higher levels of OSCS contamination, no clear differences were noted between high- and low-to-absent OSCS concentration lots with respect to AEs observed.

Conclusions

Intravenous administration and a higher OSCS concentration appeared to correlate with a more rapid onset of event. The FDA continues to monitor AEs associated with heparin use and has taken appropriate regulatory action to ensure a safe heparin drug supply. Published in 2010 by John Wiley & Sons, Ltd.